Minnesota, 2016

Flood in Minnesota, June 13, 2016

June 13, 2016 · NWS DLH · 1 event in 1 county or zone

5 inches. There was a road washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought heavy rains to parts of northern Minnesota west of Cook on June 12th, including rainfall reports of more than 4.5 inches. There was a road washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 13, 3:15 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 13, 3:15 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
415 AM CDT MON JUN 13 2016

.SHORT TERM...(Today through Tuesday)
Issued at 415 AM CDT Mon Jun 13 2016

As the rain ends across the Northland this morning another round is
one the way Tuesday. While away from Lake Superior some clearing is
expected today, near the lake cloudy skies are expected to persist
through the short-term period due to easterly winds ahead of the
next low pressure system. Temperatures seasonable away from the
lake, but a bit cooler than normal near the lake today and tomorrow.

On the synoptic scale the mid-level ridge axis across the upper
Midwest into northwest Ontario will gradually slide eastward across
the upper Great Lakes today. The longwave trough over the desert
southwest will move across the Rockies today, ejecting into the
Great Plains on Tuesday. This will result in clouds and increasing
chances for precipitation on Tuesday, with the best chances for
thunderstorms remaining south of the CWA. Available convection-
allowing models (CAMs) show various solutions with regards to
timing, but by Tuesday afternoon expect showers and possibly a few
thunderstorms moving into the Brainerd Lakes region.

Today as the rain ends skies should clear across north-central
Minnesota as the mid/upper level moisture exits and a weak high
pressure builds in. Around Lake Superior low stratus clouds and fog
are expected due to weak low level flow off the lake. These winds
will also impact temperatures resulting in highs only in the mid 50s
near Lake Superior, while where skies can clear across north-central
to northeast Minnesota highs will warm up into the mid 70s. In
northwest Wisconsin low/mid level clouds will be slow to clear
limiting diurnal heating, with highs only in the mid 60s to near 70.

Tonight partly cloudy skies expected with areas of fog around Lake
Superior possible. Lows in the mid 40s near the lake, low to mid 50s
away from the lake.

Increasing clouds from south to north on Tuesday. Rain chances
increasing in the afternoon from south to north. Thunderstorms
possible, but at this point it looks like the threat for severe
thunderstorms will be limited due to a lack of instability aloft.
Highs ranging from the mid 50s to low 70s - again cooler by the
lake.

.LONG TERM...(Tuesday night through Sunday)
Issued at 415 AM CDT Mon Jun 13 2016

The first part of the long term forecast is shaping up to be
quite active, as a major shortwave and surface low pressure system
pushes into the Northland. Showers and thunderstorms will become
numerous across the region by Tuesday Night, and continue into
Wednesday before decreasing from the southwest. Strong forcing and
abundant moisture should set the stage for locally heavy rainfall
Tuesday Night and Wednesday. After locally heavy rainfall across
portions of northern Minnesota this morning, we will need to watch
a few areas very closely. We could easily see basin averages of 1
to 2 inches, with locally higher amounts. The showers and storms
will gradually decrease Wednesday Night, as Strong upper level
ridging moves into the Northland. This upper level ridge will
bring very warm and humid air back into the area for the end of
the work week. In fact, Thursday and Friday are expected to be
generally dry, with warm and muggy conditions. The upper level
ridge will flatten a bit over the upcoming weekend, as shortwave
energy slides along south central Canada. There are some major
differences in the models toward the latter part of the weekend
with the GFS bringing very wet conditions for Sunday, and ECMWF
favoring a generally isolated to scattered precipitation pattern.
As a result, there is fairly low confidence in any particular
deterministic solution for the upcoming weekend. High temperatures
throughout the long term period are expected to be in the 70s and
80s, with a bit cooler weather expected on Wednesday due to clouds
and rain. Lows will mainly be in the 50s and 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1210 AM CDT Mon Jun 13 2016

Showers and thunderstorms will persist through 12Z/7am in
northwest Wisconsin, ending earlier in northeast Minnesota. MVFR
ceilings are forecast with this activity. Some areas of drizzle
and fog are possible. Look for an improvement to VFR through the
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  46  58  51 /  20   0  60  80
INL  73  49  72  57 /   0   0  40  70
BRD  77  55  68  60 /  10  10  90  90
HYR  69  53  73  60 /  60  10  60  80
ASX  63  46  58  52 /  60  10  50  70

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...DAP
AVIATION...GSF
Hazardous weather outlook, Jun 13, 3:18 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
418 AM CDT MON JUN 13 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-140945-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
418 AM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS MORNING ACROSS
NORTHWEST WISCONSIN. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COUPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE WEEK.
THE FIRST WILL BE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT.
NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT AND
WEDNESDAY...AND LOCALLY HEAVY RAINFALL IS POSSIBLE. THE NEXT
CHANCE OF THUNDERSTORMS WILL ARRIVE FRIDAY NIGHT AND CONTINUE TO
BE POSSIBLE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-140945-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
418 AM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THIS
MORNING...MAINLY ALONG THE SOUTH SHORE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COUPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE
WEEK. THE FIRST WILL BE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT AND
WEDNESDAY. THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE FRIDAY NIGHT
AND CONTINUE TO BE POSSIBLE INTO THE WEEKEND.

EAST TO NORTHEAST WINDS WILL INCREASE ONCE AGAIN ON TUESDAY AND LAST
INTO WEDNESDAY AHEAD OF AN AREA OF LOW PRESSURE. CONDITIONS MAY
BECOME HAZARDOUS FOR SMALL CRAFT OVER PORTIONS OF FAR WESTERN LAKE
SUPERIOR DURING THIS TIME.

JJM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Louis

When
June 13, 4:49 AM CST
Where
St. Louis County, 3 mi NE of Bear River to 2.77 mi NE of Bear River
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
47.810, -93.023

A deputy sheriff reported a road washout near the intersection of Highway 5 and Lender Road. There was a nearby rainfall report of more than 4.5 inches.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642503.